Other med choices for nerve pain other than neurontin
Hello - Question is: What other drug or pain relief options are available for nerve pain other than anticonvulsants like Neurontin & Lyrica and Depression meds? Unfortunately it appears that anti-convulsants and depression meds that are used to treat nerve pain can cause hair loss. I take Neurontin for severe nerve pain at disc, low back, legs and feet. Nerve pain started immediatley after sed/ta disc surgery. Have taken neurontin for 8 years. Gained 40 lbs within in 6 months of starting Neurontin. Started losing hair when began Neurontin. Fortunately I had lots of hair to start with but 8 years later, I will soon have to wear a wig because of the dramatic hair loss. Also frustrated that cannot get the 40 pounds off either. Do you have any suggestions for other meds or treatments for nerve pain?
Failed Lyrica and depression meds did not touch nerve pain. Physical therapy, tens, muscle stim made nerve pain worse. Meditation, imagery, hypnosis, biofeedback, healers, pain management/emotional counselor was helpful emotionally but did not help with physical nerve pain.
I wish I could help you all I can tell you is I am also on neurontin for the same issues you discribe. I hve been taking it for 5-6 yrs...and it is the onlly thing that has given me any relief at all.
Yes I too have weight gain/ hair loss, my doctor says its not related but I disagree.
I was told by one doctor to use zinc and selentium ...I'm not sure if it helps as the loss is so slow its hard to tell, maybe someone else on this forum has some suggesstions?
You have already tried everything I know of for nerve pain....its a pain that is very hard to treat.
lets keep looking for answers
I have nerve pain (PHN) post herpetic neropathy. i have tried everything. (acupunture - no relief), gabapentin (1800mg a day - helps some), carbamazepine -800mg a day -helps some) (for bad days- oxycontin er 80mg a day- helps more than some) vicadin for fast relief, i've tried several anti-depresents, they work a little. I have lidocaine injections when i can aford them, (the newest thing i had done 3 weeks ago, did not work untill the 15 day, is in experimental phase but works really good was "pulsed radio frequency (PRF)", I had it for 2 min. the dr. had to code it for insuance as if I was having a lidocaine inj, it stimulates the nerve by the spinal cord, people report months of relief to no more pain, (I recommend this) Tramadol works a little, The lidocaine patches help me at night a little. one of the best things is plain old ice. I ice up so much that even after an hour of taking off the ice my skin is still cold. (this is not practical for work and stuff but gets me by when pain is in the 8-9 range) hope this helps someone ---do try the (PRF)
Lyrica (pregabalin) has caused significant weight gain over 18 months or so, but in two very rapid bursts - the first time I started on it and reached a stable dose, and the second time I started using it again, on 450 - 600 mg/day. Weight gain started even at lower doses, however I was substantially underweight prior to using lyrica, so it didn't bother me initially. Fortunately at least some of that is water retention and it disappears fairly quickly. The rest requires serious exercise and diet, both of which have consequences for chronic pain sufferers. I'm currently off of lyrica in order to shed as many kilos as I can before the pain drives me back to it. Hair loss has occurred after about three months of daily use, and has stopped once I've stopped the lyrica - the shower and the comb tell the story quite clearly :-( Ironically, body hair seems to grow quite fine, eg beard and chest.
As far as I am aware anticonvulsants of the gabapentoid class (gabapentin and pregabalin, for example) are known to cause weight gain and hair loss in some people. It's listed in their side effect profile. I use clippers with a number 2 comb to disguise the hair loss...
that is very interesting...what is the specialty of the doctor who gives these PRF treatments??
I would love to find out more abt these, of course I also know anything NEW is alot slower being introduced into Canada.
I've recently been raised from 1800mg gaba to 2700mg thats been 5 weeks now and I see no change with the extra 900 mg...so the next recommendation is to raise my oxycontin..
Problem with this is the oxy I have been on 7months now has given some relief to my back pain but NONE to the leg/sciatic pain...so I really hesitate to raise the dose, but maybe its worth a try.
OTIS lol...I don't have the beard being female, but I hear what ur saying..even with hairloss we have no other choice, I guess baldness has to be endured to have any pain relief...wish I could get my sore body up and excersising too.
Hi All - Thank you for the information. I will look into the pulsed radio frequency and myofascial release. So sorry we all have to deal with these challenges, but it is nice to meet you and I appreciate all of the great information that you have provided.
I have been on Lyrica for 5 years now for nerve pain in my lower legs and hands. It helps a little but not much, to me the WD symptoms got to severe (and I have gone through some bad WD from reel drugs, never expected it from this) when I tried to quit so I decided to just lower the dose and add Topamax. The Topamax quickly helped reduce my added weight gain but still gave me little nerve pain relief.
Recently I found a new Dr. who has put me on Methadone for Chronic pain and it is helping more than any of the other meds did. I take 15mg x3 a day, I still have pain but it is much better controlled than before.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.